MAUDE Adverse Event Report: COOK INC FLEXOR INTRODUCER SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR INTRODUCER SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
According to the translated product complaint provided by the international customer, an afcd echo-guided puncture was performed in the right common femoral artery of a patient using a flexor introducer sheath.Initially, an unknown 0.035 wire guide was inserted with some difficulty.Despite an incision in the skin, the 5fr 45cm flexor introducer sheath was having difficulty being inserted as well.An unspecified 5fr 10cm sheath was then inserted without problem.After an unspecified amplatz guide was inserted, and the flexor introducer sheath could successfully progress in the vessel.However, a sensation of resistance at the passage of the skin was felt.The amplatz guide was held in position as the flexor introducer sheath was removed upon completion of the procedure.It was reported that as the sheath was being removed, the tubing of the sheath separated three times, each revealing the coiling within the device.As the physician continued to apply force while removing the flexor introducer sheath, the coiling separated and a 4-cm piece of the device remained inside the patient.Under local anesthesia, the device was able to be removed successfully.
 
Additional Manufacturer Narrative
Preliminary investigation of the product revealed that the hub is separated from the shaft of the sheath; this is in addition to the previously reported shaft separation.The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
According to the translated product complaint provided by the international customer, an afcd echo-guided puncture was performed in the right common femoral artery of a patient using a flexor introducer sheath.Initially, an unknown 0.035 wire guide was inserted with some difficulty.Despite an incision in the skin, the 5fr 45cm flexor introducer sheath was having difficulty being inserted as well.An unspecified 5fr 10cm sheath was then inserted without problem.After an unspecified amplatz guide was inserted, and the flexor introducer sheath could successfully progress in the vessel.However, a sensation of resistance at the passage of the skin was felt.Catheterization procedure was then started and mobilization of the sheath.There was a disconnection of the hemostatic valve of the body of the sheath without excessive traction.The amplatz guide was held in position as the flexor introducer sheath was removed upon completion of the procedure.It was reported that as the sheath was being removed, the tubing of the sheath separated three times, each revealing the coiling within the device.As the physician continued to apply force while removing the flexor introducer sheath, the coiling separated and a 4-cm piece of the device remained inside the patient.Under local anesthesia, the device was able to be removed successfully.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.A flexor introducer was returned for investigation.Two wires, a short non-cook dilator, and a cordis catheter were also returned with the complaint sheath.The sheath shaft was separated into four pieces, which were connected by exposed coiling.The distal end of the tubing was not present.The proximal most tubing segment measured 14.0cm from the distal edge of the flare to the separation site.There was 3.2cm of exposed coiling between the most proximal tubing segment and the second tubing segment.There was 1.0cm of exposed coiling between the second and third tubing segments.There was 1.9cm of exposed coiling between the third and fourth tubing segments.There was 4.7cm of coiling exiting from the distal end of the 4th tubing segment.A separated and severely stretched piece of coil was returned as well.The length measurement of the separated coil segment could not be determined due to the tangled condition.The overall length of the sheath tubing was found to be 32.4cm.The check-flo proximal fitting was also found to be separated from the shaft of the sheath; the proximal fitting was not returned.The sheath flare was found to be distorted.The flare passed through the large lumen of the flare gauge but not the small lumen.The sheath tubing was frayed and displayed accordion-like damage at all separation sites.The inner liner was exposed from the proximal most tubing segment, third tubing segment, and fourth tubing segment.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.A review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Based on the available information and examination of the complaint device, the root cause of the sheath tubing separating has been determined to be related to the patient¿s clinical condition since the doctor suggested he felt a sensation of resistance at the passage of the skin, and/or the healthcare professional¿s technique/procedure during the sheath removal.Per the ifu, it is recommended that during removal, remove the sheath and dilator as a unit.The dilators are stiff, thick-walled catheters which provide support to the sheath.Therefore, if the dilator is not inserted the support for the sheath is not sufficient and could cause the sheath tubing to separate.Per the quality engineering risk assessment, the appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
FLEXOR INTRODUCER SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6826821
Report Number1820334-2017-02619
Device Sequence Number1431233
Product Code DYB
UDI-Device Identifier00827002495708
UDI-Public(01)00827002495708(17)200525(10)7942568
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKCFW-5.0-38-45-RB
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/17/2017
Supplement Date Received by Manufacturer10/05/2017
11/03/2017
Initial Report FDA Received Date08/29/2017
Supplement Report FDA Received Date10/14/2017
11/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;